Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Caribou, ME

September 10, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Sep 10, 2002, 6:27 PM EDT for Aroostook County, Maine. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2002, 6:27 PM EDT (22:27 UTC)
Expired
Sep 10, 2002, 7:15 PM EDT
In force
48 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS51 KCAR 102227
SVRCAR
MEC003-102315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
625 PM EDT TUE SEP 10 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 715 PM EDT

* AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES SOUTHWEST OF 
HODGDON. THE STORM WAS MOVING NORTHEAST AT 15 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT...
  CARY
  HODGDON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4596 6810 4586 6797 4590 6778 4616 6778

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:29 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 10, 2:29 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT TUE SEP 10 2002

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHERN AREAS THIS EVENING WITH WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS. LOW PRESSURE WILL FORM ALONG THE
FRONT TONIGHT AND INTENSIFY AS IT MOVES OFFSHORE AND COMBINES WITH
TROPICAL STORM GUSTAV ON WEDNESDAY. THIS WILL PROVIDE A GOOD SOAKING RAIN
FOR MOST OF REGION FOR WEDNESDAY. HIGH PRESSURE WILL WORKS ITS WAY INTO
THE AREA ON THURSDAY PROVIDING CLEAR CONDITIONS.

.DISCUSSION...
WILL STAY W/CONSENSUS OF AVN/GEM/UKMET SOLNS. BIGGEST ? IS TRANSITION ON
WED W/APCH OF T.S. GUSTAV. I WILL TRY TO EXPLAIN THINGS BLO. MY SPLITS
WILL FAVOR A W TO E SPLIT.

TONIGHT: ATMOS CAPPED BASED ON 12Z UA/SNDGS. THIS SHOULD CHANGE AS WE
HEAD THRU THE EVNG HRS AS A COLD FRONT APCHS FM SRN CAN. STAYED W/PRVS
THINKING OF SCTD SHRA/TSRA THIS EVNG & THEN WENT W/A TRANSITION AFT
MIDNIGHT AS SFC WV PROGGED TO DEVELOP ON THE FRONT WHICH WILL SLOW ITS
SE PROGRESSION.

WED: HERE COMES THE BIGGEST CHALLENGE. HOW SOON WILL GUSTAV GET INGESTED
INTO APCHG SHARPENING UPPER LVL TROF & HOW MUCH QPF GETS PULLED BACK INTO
THE CWFA?. MDL SNDGS SHOW NICE OVERRUNNING SETUP W/STRONG S INFLOW WHICH
ENHANCES QPF. BOTH THE GEM/AVN SUPPORT HIGHER QPF. UKMET/ETA KEEP HIGHEST
QPF CLOSER TO GUSTAV & OVER ERN 3RD OF THE CWFA. QPF WILL BE A CONSENSUS OF
THE GUID. WINDS COULD BE A BIGGER DEAL W/UKMET-AVN SHOW WIND FIELDS IN BLYR
HITTING 30+ KTS AS FAR N AS CAR-HUL CWFA. ATTM...WILL LEAN JUST BLO & NOT
GO W/ADVISORY. A CHILLY/RAW DAY IN STORE W/MAXES FAVORING A BLEND OF
MAV/FWC/T1 VALUES.

WED NIGHT: WINDY CONDS W/RAFL TIL ABOUT 06Z OR SO & THEN I BELIEVE
THINGS WILL BEGIN TO DRY AS STRONG LOW PULLS AWAY & NLY WINDS TAKE OVER IN
THE COLUMN PER AVN SNDGS. TRIED TO SHOW THIS THINKING IN GRIDS. AVN/GEM
LOOK TO BE HANGING ONTO RA TOO LONG W/NVA & UPPER RIDGING WORK E. COOL
AIRMASS ON TAP W/LOW-MID 40S ACROSS THE CWFA. DECIDED TO PLAY ABV THE GUID
W/GRADIENT STILL EVIDENT.

THU: LOW PRES PULLS AWAY W/HIGH PRES RIDING OVER THE CWFA. WILL STILL
HAVE BREEZY CONDS & COOL TEMPS. H8 TEMPS DON/T REALLY LOOK TO WARM TOO MUCH.
WILL CONT A BLEND OF THE GUID W/AUTUMN LIKE CONDS. 55-60 N W/LOW-MID 60S
CNTL & DOWNEAST CWFA.

IN THE EXTENDED...A WEAK DISTURBANCE MAY BRING A FEW SHOWERS TO THE NORTH
EARLY FRIDAY.  THE NEXT CHANCE OF UNSETTLED WX WILL BE A COLD FRONT
CROSSING THE REGION SUN INTO MON BASED ON LATEST MRF/CAN GLOBAL/AVN & EURO
MDLS.

.COASTAL WATERS...PER CORRD W/GYX...LOOKS LIKE WE/LL STAY THE COURSE &
HAVE GALES LATE WED INTO EARLY THU. WINDS SHOULD BEGIN TO CRANK UP LATE
WED AFTN/EVNG TIME FRAME AS GUSTAV ACPHS FM THE S & GETS INGESTED W/FRONT
APCHG FROM THE W. NW WINDS GO TO THE N W/35 KTS SUSTAINED. WOULD NOT BE
SURPRISED TO SEE WINDS APCH STM FORCE CRIT IN GUSTS. WINDS WILL LET UP ON
THU AS RIDGING MOVES OVER THE WATERS.

.CAR...NONE.

JAH

In the hours before

Special weather statement, Sep 10, 2:47 PM EDT, 3 hours 40 minutes before
MEZ001>006-010-011-015>017-029>032-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
247 PM EDT TUE SEP 10 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHERN MAINE...

A FRONTAL SYSTEM OVER QUEBEC MOVING SOUTHEAST AND WILL ENTER
NORTHERN MAINE THIS AFTERNOON. SOME THUNDERSTORMS COULD BECOME
SEVERE THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS OR LARGE
HAIL. FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND
GUSTY WINDS CAN BE EXPECTED AS THE STORMS MOVE THROUGH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NORTON

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:27 PM EDTSevere Thunderstorm WarningCARAroostook48 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.